Correct me if I’m wrong, but it sounds like you’re living in the UK, but come from somewhere abroad, would that be right?
That’s largely irrelevant anyway, but it’s always good to have information.
I completely understand your frustrations. To be honest, a lot of my motivation for seeking ADHD treatment (I’m hopefully starting meds on Monday) was to simply improve various quality of life issues. I don’t have a drug problem, nor issues with addictive behaviour, and I can hold down a job and relationships with (relatively) little difficulty. However, ADHD costs me a lot in different areas of my life, and I just want to be able to enjoy my life and live out my potential, something it doesn’t feel like I’ve ever been able to do up until this point. Simple things like ‘being able to listen to a song all the way through’ or ‘read a book to the end without getting bored’ aren’t minor goals- they’re things that being unable to do diminishes your quality of life, and you’re right to try to push for that.
Bear in mind that I’m not a medical professional, or anything even remotely related to that- I just spend a lot of my time reading stuff. It sounds to me like the reason she’s put you on Bipolar medication is due to your whole thing about ‘crashing’ after a certain period of months, which I’ll admit, does sound similar to bipolar disorder, at least, relatively stable bipolar disorder (instead of peaking and crashing every few days, it’s after a few months), but ADHD can often be comorbid with other things, including fatigue issues. By any chance, do your crashes happen to coincide with the winter months? Or do they just tend to come whenever they feel like it? It wouldn’t surprise me to hear that you have ADHD and Seasonal Affective Disorder (like me). I get so tired during the winter months that I can barely move, and I snap at all and sundry.
It might help you going forward if we discussed a little bit about what ADHD actually is, and how medications help with it. ADHD symptoms are caused when your brain doesn’t make enough Dopamine. Dopamine is the reward chemical in your brain. Not having enough essentially turns your brain into a ‘dopamine-seeking-missile’, and instead of being able to focus on whatever you need to do, your ADHD will pull your focus towards the thing that gives you the biggest kick of dopamine with the least effort. This leads a lot of people to binge eat, be sexually promiscuous, abuse drugs and alcohol, or play video games. ADHD medications work by either telling your brain to make more dopamine, or by telling it to hold on to the dopamine it makes, and thus ‘normalises’ the level of Dopamine in your brain, letting you focus on whatever you NEED to focus on, rather than whatever your brain WANTS to focus on. They don’t ‘slow you down’, as you put it, but they just make it EASIER to prioritise. So, for a hyperactive child, instead of the child starting to climb the book case and not thinking ‘maybe I shouldn’t do that’ until they’re halfway to the top, they’ll maybe think about it straight after thinking “I bet the room looks great from the top of the book case”. It gives you a millisecond between ‘impulse’ and ‘response’, a millisecond to think ‘Now, hold on, is this really the best thing I can do right now?’. It LOOKS like you’ve slowed down, but actually, it’s just given you more time.
As a general rule, yes, if you don’t have ADHD, ADHD medications may make whatever symptoms you have worse. Conversely, if you HAVE ADHD, antidepressants and Bipolar meds can make it worse, too. I would argue that the negative responses you’re feeling outweigh any benefits you may see, and that you should go back and have a word with your doctor. Incidentally, Trileptal is not a ‘first-line’ medication for Bipolar disorder- it’s actually an epilepsy medication sometimes used to ‘calm’ the manic episodes associated with bipolar. It’s used for it, but it’s not the medication’s ‘intended purpose’, if you get me.
There’s a lady on here who’s also seen a Nurse Practitioner, and that person was told that ADHD is a physical condition caused by people moving around too much, or that people who experience it can’t stop moving (I don’t remember which), and she told the NP she was wrong, and hasn’t heard back from them since. I STRONGLY recommend chasing them up on it.
Let us know how you get on. Hopefully your GP will be able to straighten things out for you.